March 10, 2009 in Features

People’s Pharmacy: Vitamin eases reader’s chronic migraines

 

Q. Thank you for writing about taking vitamin B-2 on a daily basis to prevent migraine headaches. I have suffered from them for 17 years and have been to many medical doctors, including two neurologists, two ear, nose and throat doctors and an acupuncturist. I had sinus scans and have tried many medications that never worked.

I started taking the vitamin B-2, and I couldn’t believe how much it helped. I may get an occasional headache now, once a month if that. I used to get a couple every week. I am thrilled to finally be free of headaches for the most part and have told my doctor to please share this with other patients with frequent migraine headaches.

A. Riboflavin (vitamin B-2) has been reported to help prevent migraines in some people (Current Treatment Options in Neurology, January 2008). Other possibilities include magnesium, Coenzyme Q10 or the herbs feverfew and butterbur.

Not everyone will benefit from such therapies, but we are pleased to learn that riboflavin worked for you. Others who appreciate such nondrug approaches may find our new book, “Favorite Home Remedies From The People’s Pharmacy,” intriguing. We discuss treatments for migraine as well as for other common conditions from acne to warts. It is available online at www.peoplespharmacy.com.

Q. You recently had an article about treating seborrheic dermatitis with milk of magnesia. My mom is wondering how much milk of magnesia she should take.

A. Please tell your mother not to swallow milk of magnesia (MoM) for her skin problem. This is a powerful laxative, and if she consumes too much, she will be dashing for the bathroom.

Instead, suggest that she apply MoM to the itchy, flaky, red areas of her skin. For reasons that are not clear to us, this remedy seems to help both acne and seborrheic dermatitis.

Q. A few years ago, I read that selenium was good for everyone and that Brazil nuts were high in selenium. Since I love Brazil nuts, I bought them regularly and ate about three a day. After a few months, I began suffering severe leg cramps that woke me from a sound sleep every night. They lasted from 10 to 15 minutes, with sharp pain no matter what I tried.

I had no idea what was causing them, so I decided to eliminate foods one by one from my regular diet. When I eliminated Brazil nuts, the cramps didn’t occur. I experimented with them several times. Whenever I eliminated them, the leg cramps went away, and when I ate even one, the cramps returned.

I’m not allergic to other kinds of nuts. Walnuts, pecans, almonds and cashews don’t bother me. Is this reaction commonly known or just peculiar to me?

A. We have not heard of muscle cramps as a reaction to Brazil nuts. At first, we suspected that your regular Brazil-nut consumption might have resulted in selenium toxicity. A half-dozen nuts have more than 500 micrograms of this mineral, above the tolerable daily limit of approximately 400 micrograms.

Symptoms of selenium overdose include hair loss, brittle nails, fatigue, rash, digestive upset, irritability and garlic odor on the breath. Since muscle cramps have not been previously reported as a symptom of excess selenium, we imagine this reaction is particular to you.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: www.PeoplesPharmacy.com.


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email